Alert archive / California / Red Flag Warnings in 2019
Red Flag Warning 8, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this red flag warning at Nov 18, 2019, 2:15 PM PST. It took effect at Nov 20, 2019, 4:00 AM PST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2019, 2:15 PM PST (22:15 UTC)
- In effect from
- Nov 20, 2019, 4:00 AM PST
- Expired
- Nov 21, 2019, 3:16 AM PST
- In force
- 23 hr
- Issued by
- NWS San Francisco Bay Area, CA
The text
As transmitted.
532 WWUS86 KMTR 182215 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 215 PM PST Mon Nov 18 2019 ...RED FLAG WARNING FOR THE NORTH BAY MOUNTAINS AND EAST BAY HILLS LATE TUESDAY NIGHT THROUGH THURSDAY MORNING... .Offshore winds are forecast to develop across the higher elevations of the North Bay and East Bay beginning late Tuesday night, and continuing during the day on Wednesday. These offshore winds in combination with low relative humidity values will lead to critical fire weather conditions. Additionally, poor overnight relative humidity recoveries are expected Wednesday night and into Thursday morning as a result of the continued offshore winds. CAZ507-511-191400- /O.UPG.KMTR.FW.A.0005.191120T1200Z-191121T1500Z/ /O.NEW.KMTR.FW.W.0008.191120T1200Z-191121T1500Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 215 PM PST Mon Nov 18 2019 ...RED FLAG WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 7 AM PST THURSDAY FOR DRY OFFSHORE WINDS FOR FIRE WEATHER ZONES 507 AND 511... The National Weather Service in San Francisco has issued a Red Flag Warning, which is in effect from 4 AM Wednesday to 7 AM PST Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...North Bay Mountains above 1000 feet, East Bay Hills above 1000 ft, and the Diablo Range. Fire weather zones 507 and 511. * WIND...North to northeast winds 20 to 30 mph with gusts 35 to 45 mph. Local gusts at isolated peaks and ridgetops may approach and possibly exceed 60 mph. * HUMIDITY...Wednesday afternoon relative humidity values dropping to 10 to 20 percent with localized single digits. Poor recoveries are forecast on Wednesday night with relative humidity values in the 30 to 45 percent range with localized values below 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...dry fuels...and warm temperatures can contribute to extreme fire behavior. && $$
6 follow-up statements
624 WWUS86 KMTR 191311 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 511 AM PST Tue Nov 19 2019 ...RED FLAG WARNING FOR THE NORTH BAY MOUNTAINS AND EAST BAY HILLS LATE TUESDAY NIGHT THROUGH THURSDAY MORNING... .Offshore winds are forecast to develop across the higher elevations of the North Bay and East Bay beginning late Tuesday night, and continuing during the day on Wednesday. These offshore winds in combination with low relative humidity values will lead to critical fire weather conditions. Additionally, poor overnight relative humidity recoveries are expected Wednesday night and into Thursday morning as a result of the continued offshore winds. CAZ507-511-192300- /O.CON.KMTR.FW.W.0008.191120T1200Z-191121T1500Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 511 AM PST Tue Nov 19 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO 7 AM PST THURSDAY FOR DRY OFFSHORE WINDS FOR FIRE WEATHER ZONES 507 AND 511... * AFFECTED AREA...North Bay Mountains above 1000 feet, East Bay Hills above 1000 ft, and the Diablo Range. Fire weather zones 507 and 511. * WIND...North to northeast winds 20 to 30 mph with gusts 35 to 45 mph. Local gusts at isolated peaks and ridgetops may approach and possibly exceed 60 mph. * HUMIDITY...Wednesday afternoon relative humidity values dropping to 10 to 20 percent with localized single digits. Poor recoveries are forecast on Wednesday night with relative humidity values in the 30 to 45 percent range with localized values below 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...dry fuels...and warm temperatures can contribute to extreme fire behavior. && $$
564 WWUS86 KMTR 192248 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 248 PM PST Tue Nov 19 2019 ...RED FLAG WARNING FOR THE NORTH BAY MOUNTAINS AND EAST BAY HILLS LATE TUESDAY NIGHT THROUGH THURSDAY MORNING... .Offshore winds are forecast to develop across the higher elevations of the North Bay and East Bay beginning late tonight, and continuing during the day on Wednesday. These offshore winds in combination with low relative humidity values will lead to critical fire weather conditions. Additionally, poor overnight relative humidity recoveries are expected Wednesday night and into Thursday morning as a result of the continued offshore winds. CAZ507-511-200600- /O.CON.KMTR.FW.W.0008.191120T1200Z-191121T1500Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 248 PM PST Tue Nov 19 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO 7 AM PST THURSDAY FOR DRY OFFSHORE WINDS FOR FIRE WEATHER ZONES 507 AND 511... * AFFECTED AREA...North Bay Mountains above 1000 feet, East Bay Hills above 1000 ft, and the Diablo Range. Fire weather zones 507 and 511. * WIND...North to northeast winds 20 to 30 mph with gusts 35 to 45 mph. Local gusts at isolated peaks and ridgetops may approach and possibly exceed 60 mph. * HUMIDITY...Wednesday afternoon relative humidity values dropping to 10 to 20 percent with localized single digits. Poor recoveries are forecast on Wednesday night with relative humidity values in the 30 to 45 percent range with localized values below 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...dry fuels...and warm temperatures can contribute to extreme fire behavior. && $$
029 WWUS86 KMTR 200536 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 936 PM PST Tue Nov 19 2019 ...RED FLAG WARNING FOR THE NORTH BAY MOUNTAINS AND EAST BAY HILLS LATE TUESDAY NIGHT THROUGH THURSDAY MORNING... .Offshore winds are forecast to develop across the higher elevations of the North Bay and East Bay tonight and continue through Wednesday and Wednesday night. These offshore winds in combination with low relative humidity values will lead to critical fire weather conditions. Additionally, poor overnight relative humidity recoveries are expected Wednesday night and into Thursday morning as a result of the continued offshore winds. CAZ507-511-201400- /O.CON.KMTR.FW.W.0008.191120T1200Z-191121T1500Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 936 PM PST Tue Nov 19 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO 7 AM PST THURSDAY FOR DRY OFFSHORE WINDS FOR FIRE WEATHER ZONES 507 AND 511... * AFFECTED AREA...North Bay Mountains above 1000 feet, East Bay Hills above 1000 ft, and the Diablo Range. Fire weather zones 507 and 511. * WIND...North to northeast winds 20 to 30 mph with gusts 35 to 45 mph. Local gusts at isolated peaks and ridgetops may approach and possibly exceed 60 mph. * HUMIDITY...Wednesday afternoon relative humidity values dropping to 15 to 30 percent. Poor recoveries are forecast on Wednesday night with relative humidity values in the 30 to 45 percent range with localized values down to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...dry fuels...and warm temperatures can contribute to extreme fire behavior. && $$
883 WWUS86 KMTR 201254 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 454 AM PST Wed Nov 20 2019 ...RED FLAG WARNING FOR THE NORTH BAY MOUNTAINS AND EAST BAY HILLS THROUGH THURSDAY MORNING... .Offshore winds will continue over the higher elevations of the North Bay and East Bay early this morning through Wednesday night. These offshore winds in combination with low relative humidity values will lead to critical fire weather conditions. Additionally, poor overnight relative humidity recoveries are expected Wednesday night and into Thursday morning as a result of the continued offshore winds. CAZ507-511-202300- /O.CON.KMTR.FW.W.0008.000000T0000Z-191121T1500Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 454 AM PST Wed Nov 20 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM PST THURSDAY FOR DRY OFFSHORE WINDS FOR FIRE WEATHER ZONES 507 AND 511... * AFFECTED AREA...North Bay Mountains above 1000 feet, East Bay Hills above 1000 ft, and the Diablo Range. Fire weather zones 507 and 511. * WIND...North to northeast winds 20 to 30 mph with gusts 35 to 45 mph. Local gusts at isolated peaks and ridgetops may approach and possibly exceed 60 mph. * HUMIDITY...Wednesday afternoon relative humidity values dropping to 15 to 30 percent. Poor recoveries are forecast on Wednesday night with relative humidity values in the 30 to 45 percent range with localized values down to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...dry fuels...and warm temperatures can contribute to extreme fire behavior. && $$
120 WWUS86 KMTR 210600 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1000 PM PST Wed Nov 20 2019 ...RED FLAG WARNING FOR THE NORTH BAY MOUNTAINS AND EAST BAY HILLS THROUGH THURSDAY MORNING... .Gusty offshore winds will continue over the higher elevations of the North Bay and East Bay through Wednesday night. Additionally, poor overnight relative humidity recoveries are expected Wednesday night as a result of the continued offshore winds. The combination of gusty offshore winds and low relative humidity will result in continued critical fire weather conditions until early Thursday morning. CAZ507-511-211500- /O.CON.KMTR.FW.W.0008.000000T0000Z-191121T1500Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 1000 PM PST Wed Nov 20 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM PST THURSDAY FOR DRY OFFSHORE WINDS FOR FIRE WEATHER ZONES 507 AND 511... * AFFECTED AREA...North Bay Mountains above 1000 feet, East Bay Hills above 1000 ft, and the Diablo Range. Fire weather zones 507 and 511. * WIND...North to northeast winds 20 to 30 mph with gusts 35 to 45 mph. Local gusts at isolated peaks and ridgetops may approach and possibly exceed 60 mph. * HUMIDITY...Wednesday evening relative humidity values were as low as 30 percent. Poor recoveries are forecast on Wednesday night with relative humidity values in the 30 to 45 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...dry fuels...and warm temperatures can contribute to extreme fire behavior. && $$
009 WWUS86 KMTR 211116 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 316 AM PST Thu Nov 21 2019 CAZ507-511-211230- /O.CAN.KMTR.FW.W.0008.000000T0000Z-191121T1500Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 316 AM PST Thu Nov 21 2019 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 507 AND 511... The National Weather Service in San Francisco has cancelled the Red Flag Warning. While winds remain gusty in the North and East Bay Hills, relative humidity values remain above 30 percent. Winds will continue to decrease through the morning. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Nov 18, 9:42 AM PST, 4 hours 33 minutes earlier.
Area forecast discussion, Nov 18, 9:42 AM PST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
942 AM PST Mon Nov 18 2019
.SYNOPSIS...Seasonably warm conditions will persist to start the
workweek with a slight increase in onshore flow heading into
Tuesday. Cooler conditions develop Tuesday into Wednesday as a
weather system moves through the region. Gusty north to northeast
winds are likely to develop in the North and East Bay
Hills/Mountains from late Tuesday night through early Thursday
morning that will consequently bring the potential for critical
fire weather conditions. Dry conditions, along with seasonable
temperatures, are forecast from Thursday through next weekend.
&&
.DISCUSSION...as of 09:16 AM PST Monday...Mainly clear sky
conditions prevail over the region this morning as low clouds/fog
remain offshore. One more mild afternoon in store for the region
ahead of the next frontal system (mainly dry) pushes through on
Tuesday and fire weather concerns increase for the higher terrain
of the North and East Bay on Wednesday. The ongoing short-term
forecast remains on track with no updates needed at this time.
Please see the previous discussion below as well as the fire
weather section for additional details.
&&
.PREV DISCUSSION...as of 3:48 AM PST Monday...Complex and wild
ride on the longwave pattern that will bring: cooler weather,
chance for precip in the short term, increased fire weather
concerns potential and another chance for precip long term.
The current longwave pattern has a Rex Block look to it with high
pressure over Central and Northern California and low pressure off
the Southern California Coast. The problem is, it's not going to
be a true blocking set up as an upper low off the PacNW Coast is
digging rapidly southward. So what does that mean for the Bay
Area? Today will be a transition day with a shift in the pattern.
The lingering ridge of high pressure overhead will allow for
another mild day around the Bay Area with highs in the exception
of a upper low digging southward in 60s/70s at the Coast/Bay
Shoreline and 70s/80s inland. Temperatures will once again be 5-15
degrees above normal depending upon location.
The aforementioned upper low off the PacNW Coast will continue
it's southern push later today into tonight. As the associated
cold front moves closer to the Bay Area onshore flow will return.
The stratus deck of clouds lurking off the coast currently will
have a better chance of moving slightly inland Monday
night/Tuesday morning. The front will push through, albeit dry,
Tuesday with a big drop in temperatures. Highs will drop 10-15
degrees from Monday to Tuesday, which is closer to seasonable
levels. Northwesterly winds will increase over the coastal waters
behind the front on Tuesday as well.
Quick on the heels of the passing front will be a stronger vort
max/shortwave trough dropping on the backside of the main upper
trough. This shortwave will gain some steam and merge with the
main trough ultimately forming a cut off upper low by Wednesday
morning over Southern California. As mentioned on previous
discussions there is a small chance for a few showers over
Monterey/San Benito Counties late Tuesday into Wednesday with
passing upper level disturbance. Chances would be in the 15-20%
range for POPs - in other words not super confident. Of greater
significance/impact will be the increasing northerly winds over
land. Latest hi-res models show an uptick in wind Tuesday
afternoon out of the north to northeast. Wind speeds increase
further by early Wednesday over the North and and East Bay
Hills/Mts. The local WRF shows winds of 35-50 kt at 2500' by
Wednesday at 12Z. Humidity values will initially be moderate,
but once the northeast/drying flow kicks in they will drop through
the day. Winds may weaken ever so slightly on Wednesday
afternoon, but increase again Wednesday night. Dropping humidity
with gusty winds will result in critical fire weather conditions.
See fire weather section below for more details. A slight warm up
in temperatures over the northern half of the forecast area will
be possible Wednesday thanks to the offshore flow.
Winds will finally ease on Thursday as the upper low to the south
shifts eastward. Temperatures hold steady into Thursday, but a
slight warm up is possible heading into the weekend with ridging
overhead.
Next chance for rain? Looking out into fantasy land of the models
long range continues to show another system possibly around
Thanksgiving, but it has an inside slider feel to it. In other
words, we may be waiting for awhile. Will wait an see.
&&
.AVIATION...as of 09:42 AM PST Monday...for 18z TAFs. VFR
conditions to prevail through the evening before both high and low
level clouds increase from north to south as a front moves
through the region. The front will be mostly dry but there will be
a slight chance of some light showers along the coast overnight
and early tomorrow morning. Patchy MVFR/IFR cigs are possible
overnight and into tomorrow morning, mainly for the coastal sites
and over KSTS as the system allows the marine layer to deepen.
Right now, updated guidance suggests low clouds lifting and high
level clouds clearing out from north to south beginning tomorrow
morning with the latest clearing likely for the Monterey Bay
sites. Confidence remains low on timing and height of low cigs.
Generally light winds this morning aside from locally breezy SE
winds down the Salinas Valley. W to NW winds will increase this
afternoon to around 10-15 kt with locally higher gusts at KSFO. As
the front moves through overnight, winds aloft in the North Bay
will increase and create a brief period of LLWS concerns from
around 1000 to 2000 ft AGL into early tomorrow morning. Other
sites may also experience some increasing NW winds overnight as
the front moves through.
Vicinity of KSFO...VFR with mainly clear skies this morning before
high level clouds increase into this evening and overnight as a
system moves through. Guidance also shows the development of
patchy low clouds in the overnight hours and early tomorrow
morning due to a deepening marine layer. Cigs will lift and clear
later tomorrow morning and into the afternoon. Light northerly
winds this morning will turn more W to NW by this afternoon at
10-15 kt with gusts of 20-25 kt possible into the evening. As a
cold front moves through overnight, expect another period of gusty
W to NW winds.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR conditions with mainly clear skies
through the evening. High level clouds along with stratus will
increase this evening and overnight as a system approaches and the
marine layer deepens. Latest guidance pushes back the timing of
the arrival of low clouds to later tonight, but confidence is low
on timing. Do expect IFR/MVFR conditions overnight and tomorrow
morning. Light winds this morning with locally breezy SE winds
down the Salinas Valley. Winds will turn more W to NW this
afternoon at around 10-15 kt.
&&
.FIRE WEATHER...as of 4:36 AM PST Monday...First and foremost no
change to current Fire Weather Watch currently in effect for the
North and East Bay Mts/Hills 4 AM PST Wednesday through 7 AM PST
Thursday. Will let day shift have collaboration conference calls
with fire weather partners before any upgrade to Red Flag
Warning. Two additional items right out of the gate: this will not
be anywhere close to the big Red Flag Warning event in late
October and secondly Red Flag Warnings in November are not unheard
of.
Late October into early November featured record low values on
fuel moisture and record max values on Energy Release Component.
The passing system from a few days ago brought higher humidity,
cooler temps and some light rain. Fuel moisture and ERC charts did
respond the positive directions.
However, based on the latest forecast that will change beginning
Tuesday night. As mentioned above the offshore flow will kick in
Tuesday night, increase, peak Wednesday and subside on Thursday.
Humidity will be initially high thanks to the tail end of the
system dropping southward, but as offshore flow increases RH
values will lower. Northeast winds of 20 to 30 mph with gusts 40
to 50 mph possible over the higher terrain. The usual wind-prone
sites (Mt St Helena and Mt Diablo) may possibly gust at/above 60
mph.
Lastly, the GEFS based hot dry windy index puts Wednesday above
the 95th percentile. Simply put, fire season isn't over yet.
&&
.MARINE...as of 09:16 AM PST Monday...Winds will remain generally
light to moderate throughout today before northwesterly winds
increase across the waters late tonight and into tomorrow morning.
Winds will continue to increase throughout the day on Tuesday
before gale force conditions are expected beginning Tuesday
afternoon and into Wednesday morning over the northern outer
waters. Northwest swell will build tomorrow ahead of an
approaching front and as winds increase northwest wind generated
waves will also build to become large and hazardous Tuesday night.
These strong winds and building waves will create hazardous seas
conditions over the waters. Winds and waves will subside into
Thursday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pigeon Pt 10-60 nm from 4 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 4 PM
SCA...Pt Arena to Pt Reyes 0-10 nm from 4 PM
&&
PUBLIC FORECAST: RGass/MM
AVIATION: AS
MARINE: AS
FIRE WEATHER: MM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 8:40 PM PST | Small Craft Advisory | MTR | 66 hr | |
| Nov 18, 2:52 AM PST | Gale Watch | MTR | 18 hr | |
| Nov 18, 2:52 AM PST | Small Craft Advisory | MTR | 66 hr |
Nearby
Red Flag Warnings in California, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.